Decongestants can worsen blood pressure by increasing the body's blood pressure level and heart rate or preventing blood pressure medicines from working well, according to WebMD. Pseudoephedrine, in particular, is a decongestant that raises blood pressure.
Decongestants are common cold remedies that help relieve a clogged nose by constricting blood vessels and decreasing swelling in the nose, explains WebMD. However, they also tend to narrow other blood vessels, thus increasing blood pressure. Doctors recommend avoiding over-the-counter decongestants and other medications containing decongestants, particularly oxymetazoline, naphazoline, phenylephrine and ephedrine.
While non-steroidal anti-inflammatory drugs, or NSAIDs, such as naproxen and ibuprofen, help control inflammation and offer pain relief, they can also worsen high blood pressure, notes WebMD. It helps to ask a doctor for alternatives, such as acetaminophen, and to check the labels of over-the-counter medicines for NSAIDs.
Instead of using decongestants and other over-the-counter cold medications, people with a cold should try using saline nasal spray to alleviate congestion, recommends WebMD. Drinking lots of fluids can help get rid of mucus and phlegm in the lungs, while gargling with warm salt water can help ease a sore throat. It also helps to get lots of rest and use a humidifier at home to increase moisture and soothe coughing and congestion. Anyone who experiences persistent symptoms for more than 10 days should contact a doctor.